Treatment training manual

4. 6 Peripheral neuropathy: d4T, ddI, rarely 3TC

Peripheral neuropathy (PN) is not a side effect of modern HIV treatment (ART).

PN is the medical term for nerve damage in your hands or feet. Sometimes this starts as a mild tingling or numbness. If it is allowed to develop it can become very painful, more extensive and permanent.

PN is sometimes caused by HIV, especially if you have a very low CD4 count. But PN can also be a side effect from some early HIV drugs. These drugs are now rarely used.

This means that you have to be very aware of any tingling or pain in your hands or feet and report this to your doctor.

Peripheral neuropathy caused by ARVs is usually bilateral (both sides).

The main drugs linked to neuropathy are d4T, ddI, ddC and possibly 3TC.

In the last few years d4T has been replaced by tenofovir DF.

d4T is one of the drugs in Triomune, and it is still used in some countries, even though it is no longer recommended in WHO guidelines.

Because there is no cure for neuropathy, the best option is to stop using d4T and change it to another drug. This usually involves switching to tenofovir or AZT.

Symptoms may be helped by using a reduced dose of just the d4T part of the combination. Triomune for example comes with a dose of either 30mg or 40mg of d4T. If you can get each drug prescribed separately, then you may be able to reduce the dose even further to 20mg twice a day.

Reducing the dose of d4T can sometimes be enough to stop further nerve damage, especially if this is done early while symptoms are mild.

If neuropathy continues and there are no other treatment choices, then it may be better to stop your treatment for a period. You could only do this if you are doing well now and your lowest ever CD4 count never dropped much below 200 cells/mm3. You could restart treatment later if you need it again or when an alternative ARV becomes available.

If your combination includes a the boosted protease inhibitor lopinavir/r (Kaletra/Aluvia), then stopping d4T and continuing with Kaletra plus another nuke may also be possible.

Neuropathy can reverse by itself when you stop the drug that is causing it, but only if you stop the drug before serious damage has been caused.

Further reading

Information about neuropathy from the i-Base guide to side effects and other complications.

Last updated: 1 January 2016.